Coping With Epilepsy EEG Institute
10% off neurofeedback training for CWE members - Woodland Hills, CA
Neurofeedback Partner - Free Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Kitchen



Reply
 
LinkBack Thread Tools
  #1  
Old 05-20-2013, 04:05 PM
Joined the Party
 
Join Date: Nov 2011
Location: Melbourne Australia
Posts: 43
Thanks: 3
Thanked 2 Times in 2 Posts

exercise and epilepsy link?


Hey guys just wondering if anyone knows of or experianced a seizure during or just after strenuous exercise? Its happened to me three times now in the evening after work, once in a gym towards end of my workout, and now twice at home (both towards end of workout). I take 1000mg valpro and 75mg of lamictal as well as 1500mg of keppra which i will start to come off as soon as finished increasing lam to 100mg. My Specialist thinks there is no link (although is unaware of third), but pretty much all of my seizures have been in the morning brought on by late nights and excessive alcohol consumption. So its very unusual for me too experiance these in evening and highly stressful to find that it may be caused by something i really enjoy doing.
Any help or sharing of experiances would be highly appreciated. Thanks
Reply With Quote
  #2  
Old 05-20-2013, 04:15 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,486
Thanks: 950
Thanked 7,341 Times in 5,421 Posts
Seizure triggers can take a wide variety of forms -- basically anything that stresses the system in any way. In your case, it could be directly related to the physiological effects of the exercise (particularly on your breathing), or it could be a secondary trigger related to dehydration, low blood sugar, fatigue or other metabolic issue. Do you take any supplements? Do you "warm up" before exercising?

These threads may be of interest:
http://www.coping-with-epilepsy.com/...pilepsy-11720/
http://www.coping-with-epilepsy.com/...eizures-20110/
http://www.coping-with-epilepsy.com/...eizures-18067/
http://www.coping-with-epilepsy.com/...xercise-17635/
http://www.coping-with-epilepsy.com/...t-there-16028/
Reply With Quote
The Following User Says Thank You to Nakamova For This Useful Post:
Bernard (11-12-2013)
  #3  
Old 05-20-2013, 04:34 PM
Fedup's Avatar
CWE Supporter
 
Join Date: Jul 2012
Posts: 3,400
Thanks: 3,232
Thanked 3,134 Times in 1,819 Posts
Nakamova is quit correct and do not forget too much excerise can effect your heart which in turn as Nakamova said effects your breathing.
__________________
However long the day,the evening will come.
MARRIAGES ARE ALL HAPPY . IT’S HAVING BREAKFAST TOGETHER THAT CAUSES ALL THE TROUBLE
Reply With Quote
  #4  
Old 05-20-2013, 05:39 PM
Joined the Party
 
Join Date: Nov 2011
Location: Melbourne Australia
Posts: 43
Thanks: 3
Thanked 2 Times in 2 Posts
Other then fish oil and protein shakes i dont take any supplements, what would you suggest?i have been thinking of getting some b- vitamins recently. I will normally excercise 3-4 times per weeks with weights and majority of the time warm up prior. I just find it strange that ive been exercising for 7 years now and never experianced a seizure untill the last year or so, where ive had three grand mals one resulting in a dislocated shoulder. Im hoping that thiz new como of valpro and lamictal once increased will help me overcome this, does anyone know anything about the two drugs combined?
Reply With Quote
  #5  
Old 05-20-2013, 05:52 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,486
Thanks: 950
Thanked 7,341 Times in 5,421 Posts
Once you have one or two seizures, you can be more vulnerable to having them in the future. So things that may not have been stressors in the past can be problematic now. Generally speaking, B-vitamins can be good for the brain, so it might not hurt to add them and see how you feel.

According to drugs.com, there's a major interaction between valproate and lamictal:
Quote :
Before using valproic acid (valproate), tell your doctor if you also use lamotrigine (lamictal). This combination may cause skin rash, restlessness, seizures, tremors, muscle weakness, and staggering walk. If you take both medications together, tell your doctor if you have any of these symptoms. You may need a dose adjustment or special tests in order to safely take both medications together. Avoid driving until you know how the medications will affect you. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
http://www.drugs.com/drug-interactio...48-2286-0.html
Reply With Quote
  #6  
Old 11-11-2013, 10:06 PM
New Here
 
Join Date: Nov 2013
Posts: 3
Thanks: 0
Thanked 0 Times in 0 Posts
Luckylukas - Hey there!...so...was wondering...were you able to do anything (rather than no longer exercising) to control those seizures?

I have suffered from complex partial for about 20+ years now ... they are under control these days (Tegretol + Lamictal) HOWEVER... i do know that aerobic exercise WAS a trigger in my case... (had a couple of falls while running...) .....

these days, seizures under control, however, to avoid accidents, i no longer use the treadmills, i go for rowing machines (Concept 2 brand), they are a GREAT workout...and... if i ever ended up with a partial complex...hey...i am close to the floor...nothing bad could happen! :-)...

just wondering how things have been going for you.. :-)...take care!
Reply With Quote
  #7  
Old 11-12-2013, 02:17 AM
Joined the Party
 
Join Date: Nov 2011
Location: Melbourne Australia
Posts: 43
Thanks: 3
Thanked 2 Times in 2 Posts
Gday peter, i havent had any problems since the last post. I have been making sure i'm well and truly hydrated before doing any strenous excersise, as well as reducing the time I do it. I have been using the rowing machine and I absolutely agree with you it been the best and safest option. I also have a little snack like a muesli bar or apple before hand just to raise sugar levels. Thanks for your help and concern mate, truly appreciated.
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
Link between Epilepsy and Alzheimer's Ruth The Lounge 34 05-05-2012 12:33 PM
SUDEP / Epilepsy Kills / Death by Epilepsy - Info Site Link brain Riva's Memorial 39 01-13-2012 06:19 PM
Exercise and Epilepsy Dignan The Foyer 10 03-16-2011 11:35 AM
Epilepsy drugs and exercise j.j. The Kitchen 5 09-04-2010 09:50 AM
Epilepsy and Exercise PhylisFeinerJohnson The Kitchen 12 03-14-2010 09:51 PM


All times are GMT -5. The time now is 06:51 PM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 © Measuring Up. ALL rights reserved.